Minnesota, 2012Hail and Damaging Winds in Minnesota, May 18, 2012
May 18, 2012 · NWS MPX · 15 events in 7 counties and zones
The afternoon of Friday, May 18th, the atmosphere was fairly dry near the boundary layer, but due to strong daytime heating, temperatures in the upper 80s, to lower 90s, steep lapse rates developed, and with ample instability above the boundary layer, thunderstorms developed. These storms were high based, but with the steep lapse rates, and modest shear, large hail formed along with several…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The afternoon of Friday, May 18th, the atmosphere was fairly dry near the boundary layer, but due to strong daytime heating, temperatures in the upper 80s, to lower 90s, steep lapse rates developed, and with ample instability above the boundary layer, thunderstorms developed. These storms were high based, but with the steep lapse rates, and modest shear, large hail formed along with several severe wind gusts. More thunderstorms developed during the evening and caused large hail and severe wind gusts from Kandiyohi to Stearns, and Todd Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 18, 3:14 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 18, 3:14 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT FRI MAY 18 2012
.DISCUSSION...
MOSTLY SUNNY SKIES AND STRONG SOUTHERLY WINDS ACROSS THE UPPER
MIDWEST AHEAD OF A SURFACE TROUGH LOCATED OVER THE HIGH PLAINS
ALLOWED FOR NEAR RECORD WARMTH THIS AFTERNOON IN MINNESOTA AND
WISCONSIN. THE TROUGH OF LOW PRESSURE WILL GRADUALLY SLIDE
EASTWARD IN RESPONSE TO THE UPPER LEVEL FORCING...LEADING TO
SHOWERS AND THUNDERSTORMS CHANCES FOR THE WEEKEND. THERE WILL BE A
BRIEF DRY PERIOD MONDAY AND TUESDAY...WITH ON AND OFF THUNDERSTORM
CHANCES RETURNING FOR THE LATTER HALF OF THE PERIOD.
TODAY THROUGH SUNDAY...
LATEST WATERVAPOR IMAGERY COMBINED WITH 500MB HEIGHTS AND WINDS
SHOWED A BROAD LONGWAVE ACROSS THE GREAT BASIN...WITH UPPER LEVEL
DIVERGENCE DOWNSTREAM OVER THE HIGH PLAINS. THIS DIVERGENCE CAN BE
SEEN IDENTIFIED BY BOTH THE WIDESPREAD CLOUD FIELD AND SURFACE
PRESSURE TROUGH OVER THE HIGH PLAINS OF EASTERN MONTANA AND THE
WESTERN DAKOTAS. WITHIN THIS FLOW WERE A FEW FEATURES OF INTEREST.
THE FIRST OF WHICH IS A SHORTWAVE CROSSING THE MISSOURI RIVER
VALLEY INTO WESTERN IOWA. AN ADDITIONAL WAVE IS OFF THE BRITISH
COLUMBIA COAST...ALONG WITH A FEW EMBEDDED SHORTAVES IN THE
LONGWAVE THROUGH NEAR THE 4 CORNERS REGION. THE FIRST WAVE IS
ENOUGH TO SPARK A FEW ISOLATED SHOWERS ACROSS THE SOUTHWESTERN
CWA...AS INDICATED BY THE LAST FEW HRRR RUNS...AND CU FIELD. THE
MAIN CHANCE FOR PRECIP WILL BE LATER TOMORROW BEGINNING OUT WEST
AND SPREADING ACROSS THE THE REGION FOR SATURDAY NIGHT INTO
SUNDAY. LARGE SCALE ASCENT ASSOCIATED WITH THE UPPER LEVEL TROUGH
WILL BEGIN TO OVERTAKE THE REGION...WITH A FEW FOCUSED AREAS OF
PRECIP AS 3 DIFFERENT IDENTIFIABLE SHORTWAVES MOVE ACROSS THE
REGION. IS LOOKS LIKE THE BEST CHANCE FOR RAIN WILL BE SATURDAY
NIGHT INTO SUNDAY MORNING...AND HAVE INCREASED THE POPS AND QPF
DURING THIS TIME FRAME. FORECAST SOUNDINGS SHOW SOME DIRECTIONAL
SHEAR...BUT OVERALL THE WINDSPEEDS ARE LESS THAN 50KTS. THE SHEAR
INCREASES SATURDAY NIGHT AS THE LOW LEVEL JET STRENGTHENS...BUT
THE UPPER LEVEL WINDS REMAIN LESS THAN 50KTS. SOUNDINGS ALSO
INDICATE 1500 TO 2000 J/KG OF CAPE. SO BOTTOM LINE IS THE
POTENTIAL FOR SEVERE WEATHER DOES EXIST...BUT IT SHOULD BE
SPORADIC IN NATURE. IT LOOKS LIKE WE SHOULD SEE SOME GOOD SOAKING
RAINS WITH MULTIPLE ROUNDS OF PRECIP AS EACH WAVE MOVES
THROUGH
MONDAY THROUGH FRIDAY....DRY WEATHER IS EXPECTED AS HIGH PRESSURE
WILL BUILD ACROSS THE REGION FOR MONDAY AND TUESDAY. ON WEDNESDAY
A POWERFUL 120-140KT JET WILL CROSS THE WEST COAST AND MOVE
INLAND. AS IT DIGS OVER THE WESTCENTRAL US...IT WILL TAKE ON A
NEGATIVE TILT. THIS SETUP WILL DEVELOP A CYCLONE ACROSS THE HIGH
PLAINS...AND HAS THE POTENTIAL TO PRODUCE SOME SEVERE WEATHER FOR
THE LATTER HALF OF NEXT WEEK OVER THE GREAT PLAINS REGION. IT IS
TOO EARLY TO TELL THE EXACT TIMING AND PLACEMENT OF SEVERE
STORMS...BUT AS OF NOW CHOSE TO GO WITH A BLEND OF THE
GFS...ECMWF...AND PREVIOUS FORECAST...AND HAVE CHANCE POPS
THROUGHOUT THE EXTENDED PERIOD.
&&
.AVIATION.../18Z TAF ISSUANCE/
VFR CONDITIONS EXPECTED THROUGH MUCH OF THE PERIOD...WITH PERHAPS
SOME MVFR CONDITIONS DEVELOPING OVER WESTERN AREAS AFTER 12Z SAT.
STRONG SOUTH WINDS WILL BE THE MAIN WEATHER FEATURE THIS AFTERNOON.
SOME GUSTS IN EXCESS OF 30 KNOTS OVER WESTERN AREAS IN THE AFTERNOON.
SHOULD SLACKEN A BIT OVERNIGHT AHEAD OF DAKOTAS COLD FRONT. THIS
FRONT IS PROGGED TO MOVE INTO CENTRAL MINNESOTA BY 00Z SUN.
MENTIONED A PROB30 -SHRA DEVELOPING AFTER 14Z SAT...WITH A BETTER
CHANCE OF TSRA WEST DURING THE AFTERNOON. SHOULD SEE JUST A MIX OF
MID/HIGH LEVEL CLOUDS UNTIL FRONT MOVES INTO MINNESOTA. THE FRONT
WILL GRADUALLY MOVE EAST LATE AFTERNOON AND SATURDAY EVENING INTO
WESTERN WISCONSIN SUNDAY.
KMSP...VFR CONDS CONTINUE. MAINLY HIGH CLOUDS WITH LOWERING CEILING
DEVELOPING DURING THE DAY SATURDAY. MENTIONED VCSH BEGINNING AT 19Z
SAT FOR NOW...AS MODELS ARE HINTING AT A WEAK SHORT WAVE LIFTING OUT
AHEAD OF THE COLD FRONT SATURDAY MORNING. WILL HAVE TO MONITOR THIS
FOR LATER TAF ISSUANCE. HELD OFF ON ANY THUNDER MENTION...AS BEST
CHANCE COMES IN WITH THE FRONT SATURDAY NIGHT. STRONG SOUTH WINDS
WILL CONTINUE THIS AFTERNOON...WITH GUST POTENTIAL TO 30 KNOTS
POSSIBLE. THEN WINDS EXPECTED TO SLACKEN A BIT THE
EVENING...INCREASING AHEAD OF THE FRONT AGAIN BY 14Z SAT.
OUTLOOK...
SAT NIGHT-SUN...SHRA/TSRA LIKELY WITH BRIEF MVFR/IFR POSSIBLE AS A COLD
FRONT PUSHES THROUGH.
MON-TUE...VFR.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
CHIPPEWA-FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN-NICOLLET-
POPE-REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-WATONWAN-YELLOW
MEDICINE.
WI...NONE.
&&
JRB/DWEHazardous weather outlook, May 18, 8:01 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 AM CDT FRI MAY 18 2012
MNZ047-048-054>057-064-065-067-073>076-082>085-091>093-191215-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
901 AM CDT FRI MAY 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS...SUSTAINED AT 25 TO 30 MPH...WITH GUSTS TO
AROUND 45 MPH ARE EXPECTED FROM WESTERN MINNESOTA INTO SOUTHERN
MINNESOTA BEFORE SUBSIDING THIS EVENING. THESE STRONG WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS THIS AFTERNOON.
RECORD OR NEAR RECORD HEAT...WITH TEMPERATURES IN THE LOWER AND
MIDDLE 90S WILL BE SEEN ACROSS MUCH OF THE AREA THIS AFTERNOON.
PERSONS WORKING OUTSIDE OR THOSE PERSONS WITHOUT AIR CONDITIONING
SHOULD TRY AND REMAIN HYDRATED AND REMAIN COOL DURING THIS PERIOD
OF EARLY SEASON HEAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA
SATURDAY THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK
AREA. THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY IS LOW
AT THIS TIME.
MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
AS THE NEXT COLD FRONT MOVES INTO THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>045-049>053-058>063-066-068>070-077-078-191215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-CARVER-SCOTT-DAKOTA-RICE-GOODHUE-
901 AM CDT FRI MAY 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS...SUSTAINED AT 25 TO 30 MPH...WITH GUSTS TO
AROUND 45 MPH WILL DEVELOP AGAIN LATE THIS MORNING FROM WESTERN
MINNESOTA INTO SOUTHERN MINNESOTA BEFORE SUBSIDING THIS EVENING.
THESE STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY VALUES
TO CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON.
TEMPERATURES WILL WARM TO AROUND 90 MUCH OF THE AREA THIS
AFTERNOON. PERSONS WORKING OUTSIDE OR THOSE PERSONS WITHOUT AIR
CONDITIONING SHOULD TRY AND REMAIN HYDRATED AND COOL DURING THIS
PERIOD OF EARLY SEASON HEAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA
SATURDAY THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK
AREA. THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY IS LOW
AT THIS TIME.
MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
AS THE NEXT COLD FRONT MOVES INTO THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
WIZ014>016-023>028-191215-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
901 AM CDT FRI MAY 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS...SUSTAINED AT 15 TO 30 MPH...WILL DEVELOP
THIS AFTERNOON OVER WEST CENTRAL WISCONSIN. THESE STRONG WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA
SATURDAY NIGHT THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE
OUTLOOK AREA. THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY
IS LOW AT THIS TIME.
MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
AS THE NEXT COLD FRONT MOVES INTO THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 18, 4:12 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT FRI MAY 18 2012
MNZ044-045-182300-
KANABEC-MILLE LACS-
512 PM CDT FRI MAY 18 2012
AT 510 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF MILACA...OR 8 MILES NORTH OF FORESTON.
THIS STORM WAS MOVING NORTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BAYVIEW.
WAHKON.
ISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4625 9342 4616 9342 4616 9321 4615 9320
4576 9359 4581 9376 4626 9358 4626 9355
TIME...MOT...LOC 2212Z 210DEG 36KT 4586 9366
CLFThunderstorm Wind, Mille Lacs
- When
- May 18, 4:19 PM CST
- Where
- Mille Lacs County, 2.29 mi NNW of Milaca
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.760, -93.650
A Minnesota Department of Transportation Wind Sensor measured a wind gust of 68 knots.
Hail, Benton
- When
- May 18, 4:28 PM CST
- Where
- Benton County, 0.48 mi E of Sartell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -94.190
Hail, Benton
- When
- May 18, 4:30 PM CST
- Where
- Benton County, 0.48 mi W of Sartell
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.620, -94.210
Thunderstorm Wind, Mille Lacs
- When
- May 18, 4:30 PM CST
- Where
- Mille Lacs County, 3.17 mi SW of Page
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 45.870, -93.700
Several large spruce trees and an energy power pole were blown down.
Thunderstorm Wind, Renville
- When
- May 18, 4:35 PM CST
- Where
- Renville County, 0.69 mi N of Buffalo Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.740, -94.620
A large tree was blown down.
Thunderstorm Wind, Sibley
- When
- May 18, 4:35 PM CST
- Where
- Sibley County, 9.64 mi NNW of Gibbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.650, -94.620
A large tree was blown down.
Hail, Kandiyohi
- When
- May 18, 8:30 PM CST
- Where
- Kandiyohi County, 1.19 mi SE of Willmar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -95.030
Hail, Kandiyohi
- When
- May 18, 8:40 PM CST
- Where
- Kandiyohi County, 0.69 mi S of Willmar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -95.050
Hail, Kandiyohi
- When
- May 18, 8:47 PM CST
- Where
- Kandiyohi County, 4.59 mi WNW of Spicer
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.250, -95.040
Thunderstorm Wind, Kandiyohi
- When
- May 18, 8:47 PM CST
- Where
- Kandiyohi County, 4.59 mi WNW of Spicer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.250, -95.040
Several power lines were blown down and caused power outages around the area.
Thunderstorm Wind, Stearns
- When
- May 18, 9:49 PM CST to 9:53 PM CST
- Where
- Stearns County, 3.75 mi NNE of Belgrade to 1.21 mi ESE of Elrosa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.500, -94.970
Several large trees were blown down from north of Belgrade, to Elrosa, Minnesota.
Hail, Stearns
- When
- May 18, 10:24 PM CST
- Where
- Stearns County, 2.53 mi SW of Sauk Centre Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.690, -94.960
Hail, Stearns
- When
- May 18, 10:36 PM CST
- Where
- Stearns County, 0.84 mi NE of Sauk Centre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -94.960
Hail, Stearns
- When
- May 18, 10:36 PM CST to 10:41 PM CST
- Where
- Stearns County, 0.84 mi NE of Sauk Centre to 1.6 mi NE of Sauk Centre
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -94.960
The large hail stones accumulated up to 2 inches deep in some areas of town.
Hail, Todd
- When
- May 18, 10:50 PM CST
- Where
- Todd County, 4.93 mi SSW of Little Sauk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.800, -94.940
The large hail stones covered the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, May 18, 2012$406,000 · 1.75 in hail · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, May 18, 2012$310,000 · 5 events
- Hail and Damaging Winds in Florida, May 18, 2012$15,000 · 1.25 in hail · 13 events
- Drought in Missouri, May 18 to 31, 201210 events
- Hail and Lightning Strike in Florida, May 18, 20121 injured · 1 in hail · 2 events
- Damaging Winds in South Dakota, May 18 to 19, 201261 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, May 18, 2012$11,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 18, 20124 events
- Damaging Winds in Wyoming, May 18, 2012$1,000 · 67 kt wind · 4 events
- High Wind in New Mexico, May 18, 201256 kt wind · 4 events
- Dust Storm and High Wind in Arizona, May 18, 201250 kt wind · 3 events
- Hail in Alabama, May 18, 20120.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371601, 371553, 371554, 371563, 371565, 371566, 371557, 371555, 371556, 386166, 371564, 371558, 371559, 371561, 371562.